Format

Send to

Choose Destination
See comment in PubMed Commons below
J Anal Toxicol. 2005 Oct;29(7):755-8.

Fatal seizures due to potential herb-drug interactions with Ginkgo biloba.

Author information

1
Analytical Research Laboratories, 840 Research Parkway, Suite 546, Oklahoma City, Oklahoma 73104, USA.

Abstract

Alternative therapy including herbal drugs and complementary medicine is becoming increasingly popular. However, the rise in the incidence of herb-drug interactions is causing concern, especially in the absence of warning labels addressing potential adverse effects. We present the case of a 55-year-old male who suffered a fatal breakthrough seizure, with no evidence of non-compliance with his anticonvulsant medications. The autopsy report revealed subtherapeutic serum levels for both anticonvulsants Depakote and Dilantin. Concomitant with his prescribed medications, the decedent was also self-medicating with a cornucopia of herbal supplements and nutraceuticals, prominent among which was Ginkgo biloba. Ginkgo, an herbal extract from the leaves of the Ginkgo biloba tree, has been used medicinally for centuries and has been touted as a cure for a variety of medical conditions. The induction of Cytochrome P450 enzymes by components of herbal drugs has been known to affect the metabolism of various drugs. Dilantin is primarily metabolized by CYP2C9, and secondarily metabolized by CYP2C19. Valproate metabolism is also modulated in part by CYP2C9 and CYP2C19. A recent study revealed significant inductive effect of ginkgo on CYP2C19 activity. CYP2C19 induction by ginkgo could be a plausible explanation for the subtherapeutic levels of Dilantin and Depakote. Additionally, ginkgo nuts contain a potent neurotoxin, which is known to induce seizure activity. Evidence of other herbal drugs diminishing the efficacy of anticonvulsant medication does exist; however, there has been only one other documented instance of ginkgo potentiating seizure activity in the presence of anticonvulsant therapy. Highlighting the potential adverse effects and drug interactions of ginkgo on the packaging of the drug may help prevent inadvertent use in vulnerable individuals.

PMID:
16419414
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center